A Tragic Tale of Two Antidepressants

The first antidepressant ruined Faye’s life.

The second antidepressant took her life.

On June 29th this year, 23-year-old Faye Howard (top) sent a text to her boyfriend Billy, telling him that she was “feeling like a burden”. Billy contacted the police and, some time later, Faye was found hanged in Dunham Massey Park near Altrincham. Nearby lay her mobile phone which was playing music, a photo of her grandfather and two packs of antidepressants. A suicide note was later found in her bedroom.

Her friends knew Faye as a “bright, bubbly girl who loved football“. Last week’s inquest in Stockport heard that she had suffered from migraines.

According to NHS Choices: “There’s currently no cure for migraines, although a number of treatments are available to help ease the symptoms…Many people who have migraines find that over-the-counter painkillers, such as paracetamol, aspirin and ibuprofen, can help to reduce their symptoms… If ordinary painkillers aren’t helping to relieve your migraine symptoms, you should make an appointment to see your GP. They may recommend taking painkillers in addition to a type of medication called a triptan.”

Several brands of Triptan are available, but the drug chosen by Faye’s doctor to alleviate her symptoms was not a Triptan, or any form of painkiller. For some reason, the doctor made the fateful decision to prescribe Amitriptyline, which is a tricyclic antidepressant (TCA).

After a while, a known side effect of the drug caused Faye to develop pelvic floor dyssynergia, the symptoms of which include:

  • The feeling that you need to have several bowel movements during a short period of time.
  • The feeling that you cannot complete a bowel movement.
  • Constipation or straining pain with bowel movements.
  • A frequent need to urinate. When you do go, you may stop and start many times.
  • Painful urination.
  • Pain in your lower back that cannot be explained by other causes.
  • Ongoing pain in your pelvic region, genitals, or rectum.
  • Pain for women during intercourse.

Faye’s GP, Dr Philip Stratford-Smith from West Timperley Medical Centre (left), told the inquest: “I first saw Faye in 2016 when she presented with abdominal pain and constipation. This was a recognised but not common side effect of Amitriptyline, which she had been taking to treat the migraines she was experiencing. She was advised to stop taking the medication.”

However, Faye’s debilitating and embarrassing condition continued to deteriorate. Billy (right), a professional footballer, said in a statement: “Over the months I think this began to take its toll on Faye, particularly as there was no sign of it improving. In January 2017 I was sent to Scotland for work and, initially, Faye came with me but could not find employment. She moved back to Manchester and this put a strain on the relationship.”

Faye’s sister Rachel said: “She came home and lived at home for a bit and then moved back to their apartment where she lived on her own. She got a job at HSBC in the call centre and she enjoyed that job and found it easy to get on with people.”

However, Rachel added that: “Her condition was still giving her trouble…We knew that she was low and she was getting depressed but she was a good actor and this would have been a shock to a lot of people. In May she was signed off from work for six to eight weeks as she was struggling to cope.”

Although Rachel considered that the deterioration in Faye’s mood after returning from Scotland would have been due to her physical condition, the actions of her GP may well have played a part.

Dr Stratford-Smith told the court, “In January 2017 I diagnosed Faye with low mood and anxiety. When she returned from Scotland I recognised a significant change in her mood and demeanour and I prescribed her with antidepressants.”

After the prescription of antidepressants, Faye started to show signs of suicidal ideation. This was confirmed by the GP: “On the 5th of June I saw Faye and she said she had laid out some pills on the table and so I did a suicide assessment.  I assessed her risk of suicide as mild to moderate but she had not reached the threshold for the next stage…I didn’t see it coming at all. The last time I saw her she really positive about everything.”

Although Dr Stratford-Smith blamed the antidepressant Amitriptyline for Faye’s dreadful physical problem, he omitted to tell the court that an adverse reaction to the unnamed antidepressants that he prescribed could have caused the akathisia that brought a violent end to Faye’s life.

Recording a conclusion of suicide, coroner Jason Wells said: “Faye found her condition very embarrassing and it caused problems with her job. She was given antidepressants and throughout 2017 her mood was described as up and down. I am satisfied there was indication of intent to take her life.”   


5 Replies to “A Tragic Tale of Two Antidepressants”

  1. This makes me so angry and so so sad, another beautiful child.
    Time and time again these deaths are recorded as suicide. Antidepressant induced deaths could and should not happen. The evidence is clear and has been always known. Surely this is manslaughter.
    All our children have died because they made the big mistake of going to the doctors where they were poisoned. Our children have been used and we are allowing it to go on time and time again.
    My heart goes out to the family of this beautiful girl. I feel your pain. I’m living the same pain.

  2. I, too, had a beautiful teenaged daughter whose life was twice taken by unnecessary SSRI prescribing. Prozac stole her spirit and Zoloft stole her life. Given that these drugs can and do cause suicidal ideation and suicide itself, it is insulting and false for coroners to ever make a “suicide” verdict. It’s irrelevant whether a victim left a “goodbye” note or told friends prior. Deaths from self-harm experienced while under the influence of any drug that carries suicidality as an ADR should be labeled extrapyramidal. These deaths are “side effects” and coroners know it.

    • Absolutely. It’s a big conspiracy and should be a public outcry. How are we ever meant to grieve for our loved ones, knowing they didn’t die by suicide but by drug-induced, mind-altering reaction to antidepressants? It does indeed feel like murder. I wonder how many psychiatrists, etc, would prescribe these drugs to their loved ones.

  3. Few doctors would prescribe these drugs to their children if they fully understood the real risks vs limited, if any, benefit. And if they did, they would have Informed Consent, a basic human right we never received. Prescribing SSRIs without Informed Consent is an act of medical violence. Such deaths are essentially medical manslaughter and willful assault with a deadly weapon. Yes, it surely does feel like murder.

  4. My heart goes out to all you grieving parents.
    My daughter took her own life in 2010, 5 months after being given a cocktail of psychiatric drugs.
    She was given Escitalopram for anxiety, insomnia initially and then more drugs were added until she became a zombie, shuffling around, due to Akathisia caused by all the meds.

Leave a Reply

Your email address will not be published. Required fields are marked *